Alert archive / Florida / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Melbourne, FL

March 17, 20216 counties in Florida

NWS Melbourne, FL issued this fire weather watch at Mar 17, 2021, 5:29 AM EDT for 6 counties in Florida. It took effect at Mar 18, 2021, 12:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 5:29 AM EDT (09:29 UTC)
In effect from
Mar 18, 2021, 12:00 PM EDT
Expired
Mar 18, 2021, 3:03 AM EDT
In force
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Okeechobee County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 67 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS82 KMLB 170929
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
529 AM EDT Wed Mar 17 2021

...DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY 
AFTERNOON...

FLZ041-044>047-053-054-058-059-064-141-144-147-181100-
/O.NEW.KMLB.FW.A.0002.210318T1600Z-210318T2300Z/
Inland Volusia-Northern Lake-Orange-Seminole-Southern Brevard-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
529 AM EDT Wed Mar 17 2021

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR LOW RELATIVE HUMIDITY, STRONG AND GUSTY
SOUTHWEST WINDS, VERY HIGH DISPERSION, DRY GROUND CONDITIONS...


The National Weather Service in Melbourne has issued a Fire
Weather Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA... Inland Volusia... Northern Lake... Orange... 
  Seminole... Southern Brevard... Osceola... Indian River... 
  Okeechobee... St. Lucie... Martin... Coastal Volusia... 
  Southern Lake... Northern Brevard. 

* WIND...Sustained 15 to 20 mph gusting to around 30 mph.

* HUMIDITY...In the upper 30s, but could drop to 35 percent in
  some locations.

* DISPERSION...Values between 90 and 110.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. Isolated lightning strikes
  in the late afternoon and early evening could ignite new fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
823 
WWUS82 KMLB 180703
RFWMLB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Melbourne FL
303 AM EDT Thu Mar 18 2021

...DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED THURSDAY
AFTERNOON...

FLZ044-144-180815-
/O.CAN.KMLB.FW.A.0002.210318T1600Z-210318T2300Z/
Northern Lake-Southern Lake-
303 AM EDT Thu Mar 18 2021

The National Weather Service in Melbourne has cancelled the Fire 
Weather Watch. 

Critical fire weather conditions are not expected across Lake
County, with minimum RH values expected to remain above 40
percent.

$$

FLZ041-045>047-053-054-058-059-064-141-147-182300-
/O.UPG.KMLB.FW.A.0002.210318T1600Z-210318T2300Z/
/O.NEW.KMLB.FW.W.0002.210318T1800Z-210318T2300Z/
Inland Volusia-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Northern Brevard-
303 AM EDT Thu Mar 18 2021

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
THIS EVENING FOR LOW RELATIVE HUMIDITY, STRONG GUSTY SOUTHWEST 
WINDS, VERY HIGH DISPERSION, AND DRY GROUND CONDITIONS...

The National Weather Service in Melbourne has issued a Red Flag 
Warning, which is in effect from 2 PM this afternoon to 7 PM EDT 
this evening. The Fire Weather Watch is no longer in effect. 

The National Weather Service in Melbourne has issued a Fire 
Weather Watch, which is in effect from Thursday afternoon through 
Thursday evening.

* AFFECTED AREA...Inland Volusia... Northern Lake... Orange... 
  Seminole... Southern Brevard... Osceola... Indian River... 
  Okeechobee... St. Lucie... Martin... Coastal Volusia... Southern
  Lake... Northern Brevard. 

* WIND...Sustained near 20 mph gusting to around 30 mph.

* HUMIDITY...In the mid to upper 30s.

* DISPERSION...Values between 90 and 110.

* IMPACTS...Any new or smoldering fires will spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this fire weather watch went out at Mar 17, 5:05 AM EDT, 24 minutes earlier.

Area forecast discussion, Mar 17, 5:05 AM EDT, 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Melbourne FL
505 AM EDT Wed Mar 17 2021

.DISCUSSION...
...Near Record Heat Today and Especially Thursday...
...Increasing Fire Weather Danger Expected Thursday...
...Deteriorating Sea and Surf Conditions From Late Weekend Into
Early Next Week...

Today-Tonight...The low-level ridge axis will be nudged south of
Lake Okeechobee today as a powerful storm system moves east into the
Deep South. Dry conditions continue across Central FL with S/SSW
winds across the I-4 Corridor, backing slightly to S/SSE winds for
the Treasure Coast. Afternoon temperatures reach the upper 80s
inland, and mid 80s along the coast. The sea breeze should develop
by mid afternoon along the Space/Treasure Coasts, though it might
not make much inland progression with SSW low-level steering flow.

Leesburg and Sanford appear the most likely to tie or break their
daily record highs today (see climate section below for records from
March 16-18). Remaining dry tonight as overnight lows settle into
the low to mid 60s.

Thursday-Friday... H50 low over the mid MS Valley opens up into a
broadening trough as it moves through the mid Atlantic/SE CONUS Thu
-Thu night. The Atlantic ridge retreats eastward ahead of a rapidly
approaching cold front. With the pressure gradient tightening
between the ridge and front, local wx will become breezy and hot
with SW winds up to 20 mph gusting to around 30 mph. ECSB (should it
form) will be late and pinned to the immediate coast, which will
allow temps to reach 90F or so, even over the coastal counties.

Model guidance continues to back off on shower/TS chance for the far
north, perhaps a few reaching Lake County before sunset, but most if
not all the area should remain dry. The cold front and attendant
band of scattered showers/few evening TS should be weakening as it
sags into the area overnight, with loss of heating and modest H25
divergent forcing exiting rapidly off the NE. A few showers could
linger over Martin County early Fri morning, but will exit the area
by mid-late morning, with drier and cooler air filtering in behind
the cold front. Dry wx through Fri night.

This weekend...The western flank of the SE CONUS mid level trough
gets left behind and drifts SE-S over/offshore the SE seaboard.
Increasing mid/upper level forcing will lower pressures offshore,
resulting in an increase in NE to N winds between the low and a
strong high to its north. With global models flipping back to the
solution of a stronger low, winds may be more backed than previous
forecasts indicated which could confine showers closer to the coast.
The extent of increase in shower coverage will depend upon the
strength and location of the low center, however it should become
breezy to windy along the Volusia/Brevard coasts Sat, spreading
farther south across the Treasure Coast Sun. POPs have been lowered
a bit, with a reduced inland extent as well. Latest numbers are 20-
30 percent, highest along the coast.

Max temps this weekend mainly in the 70s, with U60s near the Volusia
Coast. Mins in the 50s.

Monday-Wednesday...Dry with pleasant temps and decreasing winds to
start off the work week, steadily warming through mid week. For most
areas, M-U70s/M-U50s Mon, U70s-L80s/U50s-60F Tue, and L-M80s/L60s
Wed.

&&

.AVIATION...
VFR conditions prevail today and tonight with southerly winds.
Breezy along the coast this afternoon behind the sea breeze with
gusts around 20KT, especially from MLB south to SUA.

&&

.MARINE...
Today-Tonight...The Atlantic high pressure ridge axis gets nudged
further south today, expected to be somewhere south of Lake
Okeechobee. This means winds across the local waters veer a bit to
SSW, though they will turn back S/SSE in the afternoon behind the
sea breeze. Seas 3-4 feet. Sustained winds up to 20 knots could
create choppy conditions for boaters today.

Thursday-Sunday...SW winds increase to 15-20kt near shore and 20-
25kt well offshore Ahead of the cold front Thu, with seas 4-6ft.
Winds veer to West late Thu night-Fri behind the FROPA, steadily
decreasing through the day as weak high pressure builds into the
area. Seas decrease to 2-4ft Fri, and 2-3ft Fri night.

A strong high pressure ridge will build southward along the SE
Atlantic seaboard this weekend, as an area of low pressure takes
shape east of Florida. This will significantly tighten the local
pressure gradient over the local Atlantic by Sun, as NE-N winds
increase to 20-25kt, with seas building to 7-10ft late Sat night,
and 8-9ft near shore/10-13ft offshore Sun.

Model guidance has been erratic at best with the strength and the
position of low, thus the extent to which winds/seas/surf increase
could be a little lower or higher. Nevertheless, deteriorating
conditions are very likely this weekend.

&&

.FIRE WEATHER...
Today...Minimum RH values fall between 35-40 percent for most areas
west of Interstate 95 and north of Lake Okeechobee. Very good to
excellent smoke dispersion expected areawide this afternoon as dry
and very warm conditions continue.

Thursday...Even through RH values aren't explicitly forecast to
reach critical RFW thresholds (35 pct), dangerous fire wx conditions
are expected. Combination of hot temps/low RH values (U30s), dry
ground conditions and strong SW surface (15-20G20-30mph) and
transport (25-32mph) winds, and a deep mixed layer will cause rapid
fire growth and spread, especially in the afternoon. Unusually high
LDSI values in the 90-110 range.

A Fire Weather Watch has been issued for all of ECFL Thu afternoon
from Noon through 7 PM.

&&

.CLIMATE...
List of daily record high temperatures and year set (in parenthesis)
for March 17th and 18th.

                March 17    March 18
Daytona Beach   88 (2015)   88 (1977)
Leesburg        88 (1990)   89 (1963)
Sanford         88 (2016)   90 (1965)
Orlando         93 (1921)   92 (1921)
Melbourne       89 (1963)   90 (1980)
Vero Beach      90 (1976)   89 (1965)
Ft. Pierce      88 (2015)   90 (1980)

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  63  90  58 /   0   0  10  30
MCO  89  65  89  61 /   0   0  10  30
MLB  85  67  91  62 /   0   0  10  30
VRB  86  66  91  64 /   0   0  10  30
LEE  89  66  87  61 /   0   0  20  30
SFB  89  66  90  61 /   0   0  10  30
ORL  89  67  90  64 /   0   0  10  30
FPR  86  65  91  64 /   0   0  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Fire Weather Watch Thursday from Noon until 7 PM for
     Coastal Volusia-Indian River-Inland Volusia-Martin-Northern
     Brevard-Northern Lake-Okeechobee-Orange-Osceola-Seminole-
     Southern Brevard-Southern Lake-St. Lucie.
AM...None.
&&

Rodriguez/Cristaldi
Hazardous weather outlook, Mar 17, 4:20 AM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
420 AM EDT Wed Mar 17 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
420 AM EDT Wed Mar 17 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
There is a moderate risk of life-threatening rip currents at all
Central Florida Atlantic beaches today. Be sure to always swim
near a lifeguard and never enter the surf alone. Rip currents can
sweep even the best swimmers away from shore into deeper water.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered showers and lightning storms possible late
Thursday afternoon into Thursday night, mostly along and north of
Interstate 4. Frequent lightning strikes, strong gusty winds, and
heavy downpours will be the main threats.

Near critical fire weather conditions are expected across east-
central Florida on Thursday due to a combination of very warm
temperatures, dry conditions, and gusty winds.

A period of poor boating conditions is possible Thursday
afternoon into early Friday across the offshore waters. South to
southwest winds are forecast at 20 knots with seas up to 6 feet.

A moderate risk for life-threatening rip currents will continue at
area beaches through the end of this week.

A significant wind and surge event is possible across most of
Florida's Atlantic waters this weekend into early next week.
Northeast to north winds are forecast to increase to 20 to 25
knots, with frequent gusts to gale force, and seas 10 feet or
higher. These dangerous marine conditions could last for several
days, along with rough surf and a high risk of rip currents.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:29 PM EDTSmall Craft AdvisoryMLB41 hr

Nearby

Fire Weather Watches in Florida, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.